Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2016, 6:48 PM CDT for Calhoun County, Illinois; 5 counties in Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2016, 6:48 PM CDT (23:48 UTC)
- Expired
- Apr 30, 2016, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IL, Franklin County, MO, Lincoln County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:07 PM CDT | HAIL 1.75 | New Melle, MO | PEA TO GOLFBALL SIZED HAIL |
| Apr 30, 7:21 PM CDT | HAIL 1 | 2 W Lake St. Louis, MO | NEAR INTERSTATE 40 70 INTESECTION. LASTED CLOSE TO 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WUUS53 KLSX 302348 SVRLSX ILC013-MOC071-113-183-189-219-010030- /O.NEW.KLSX.SV.W.0044.160430T2348Z-160501T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 648 PM CDT SAT APR 30 2016 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS... NORTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI... ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI... NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI... SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI... SOUTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI... * UNTIL 730 PM CDT * AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUTZOW... MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...WILDWOOD... WENTZVILLE...MARYLAND HEIGHTS...LAKE ST. LOUIS...WASHINGTON... BRIDGETON...DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...ST. PAUL... WINFIELD...MARTHASVILLE...INNSBROOK...NEW MELLE...JOSEPHVILLE AND AUGUSTA. THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 203 AND 231. THIS ALSO INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3849 9096 3870 9112 3907 9063 3877 9042 TIME...MOT...LOC 2347Z 232DEG 22KT 3864 9098 HAIL...1.00IN WIND...<50MPH $$ GKS
1 follow-up statement
733
WWUS53 KLSX 010009
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT SAT APR 30 2016
ILC013-MOC071-113-183-189-219-010030-
/O.CON.KLSX.SV.W.0044.000000T0000Z-160501T0030Z/
CALHOUN IL-ST. LOUIS MO-ST. CHARLES MO-FRANKLIN MO-LINCOLN MO-
WARREN MO-
709 PM CDT SAT APR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL CALHOUN...NORTHWESTERN ST. LOUIS...ST. CHARLES...
NORTHEASTERN FRANKLIN...SOUTHEASTERN LINCOLN AND SOUTHEASTERN WARREN
COUNTIES...
AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW MELLE...
MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...WILDWOOD...
WENTZVILLE...MARYLAND HEIGHTS...LAKE ST. LOUIS...WASHINGTON...BRIDGETON...
DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...ST. PAUL...WINFIELD...
MARTHASVILLE...INNSBROOK...NEW MELLE...JOSEPHVILLE AND AUGUSTA.
THIS ALSO INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 203 AND 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3849 9096 3870 9112 3907 9063 3877 9042
TIME...MOT...LOC 0009Z 222DEG 19KT 3872 9088
HAIL...1.75IN
WIND...60MPH
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:40 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 30, 5:40 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 540 PM CDT SAT APR 30 2016 .SHORT TERM... (Through Late Tonight) Issued at 314 PM CDT Sat Apr 30 2016 There remains the potential for a few severe thunderstorms to develop late this afternoon and early this evening along and south of a warm front that lies from west northwest to east southeast across the area. Clearing over western Missouri has allowed SBCAPEs to climb into the 1000-2000+ J/kg range. The RAP still suggests this instability will move eastward into east central and southeast MO as well as southern IL by late this afternoon and this evening. Deep layer shear still support organized severe thunderstorms capable of producing some severe sized hail and locally damaging winds. The experimental HRRR reflectivity suggests that these storms will move out of the CWA by mid evening. MOS guidance also suggest there may be some patchy fog developing after midnight across the area. Britt .LONG TERM... (Sunday through Next Saturday) Issued at 314 PM CDT Sat Apr 30 2016 (Sunday through Tuesday) Upper low will move across Iowa on Sunday bringing a weak shortwave trough across the area. Will keep chance of showers and isolated thunderstorms going along and north of I-70 as it passes through. Sunday night still looks mainly dry before both the GFS/ECMWF brings another shortwave trough through the area on Monday. Will go with just a slight chance of showers across much of the area with this trough. Northwesterly upper flow will set up over the area by Tuesday with westerly surface winds, so will keep with a dry forecast. Temperatures will be slightly cooler on Sunday, and then even cooler on Monday as cold air advects into the area under cloudy skies. Temperatures should begin to moderate on Tuesday ahead of a cold front as winds turn out of the west. (Wednesday through Saturday) Highly amplified upper flow will continue during the middle and end of the next week as an omega block sets up over North America. We will stay under northwesterly flow aloft during most of this period with the upper ridge of the omega block approaching from the west by Saturday. GFS and ECMWF are in decent agreement that a cold front will move through the area on Wednesday with just a slight chance of showers. Temperatures behind the front will be near normal with 850mb temperatures in the 5-10C range until they begin to warm up by next Saturday. Britt && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 456 PM CDT Sat Apr 30 2016 Cold front extends from a surface low between COU and UIN southwest through southwestern AR. Scattered thunderstorms have developed just ahead of the surface low and trailing cold front late this afternoon. Thunderstorms will move through UIN and the St Louis metro area until about 02Z Sunday. Surface winds will become wly in the St Louis metro area later tonight after passage of the cold front, albeit quite weak. With light surface winds patchy fog should develop late tonight, along with stratus also possible at UIN. Scattered-broken diurnal cumulus clouds should develop late Sunday morning and afternoon with widely scattered showers possible in UIN during the afternoon ahead of an upper level disturbance. Surface winds should be mainly w-nwly on Sunday with a surface ridge building into the area from the Plains. Specifics for KSTL: Thunderstorms can be expected in STL until about 02Z this evening. Sly surface wind will veer around to a wly direction later tonight, albeit quite weak. Light fog can be expected late tonight and early Sunday morning. Scattered to broken diurnal cumulus clouds will develop late Sunday morning and afternoon with a w-nwly surface wind. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT SAT APR 30 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 330 PM CDT SAT APR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. BRITT
In the hours before
Local storm report, Apr 30, 6:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 3 ESE WASHINGTON 38.54N 90.96W
04/30/2016 M0.50 INCH FRANKLIN MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Apr 30, 6:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL BALLWIN 38.59N 90.55W
04/30/2016 M0.75 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Apr 30, 6:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL MANCHESTER 38.59N 90.51W
04/30/2016 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Apr 30, 6:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL CHESTERFIELD 38.65N 90.58W
04/30/2016 M0.50 INCH ST. LOUIS MO TRAINED SPOTTER
I-64 AND OLIVE
&&
BRITTLocal storm report, Apr 30, 6:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL CHESTERFIELD 38.65N 90.58W
04/30/2016 M1.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Apr 30, 6:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SAT APR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL TOWN AND COUNTRY 38.62N 90.48W
04/30/2016 M1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 52 min |
| Apr 30, 5:08 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 17 min |
| Apr 30, 5:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 41 min |
| Apr 30, 6:37 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 38 min |
| Apr 30, 6:38 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 52 min |
| Apr 30, 6:41 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 49 min |
| Apr 30, 10:21 AM CDT | River Flood Warning | LSX | Franklin, Warren | 3 days |
| Apr 30, 10:21 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 3 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.